Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Blacksburg, VA

September 11, 1997Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 11, 1997, 6:44 PM EDT for Campbell County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 6:44 PM EDT (22:44 UTC)
Expired
Sep 11, 1997, 7:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 112245 RRA
SVRRNK
VAC031-112330-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU SEP 11 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...CAMPBELL COUNTY
 
AT 644 PM EDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM 17 MILES
SOUTH SOUTHWEST OF LYNCHBURG OR 3 MILES SOUTH OF EVINGTON MOVING
NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.
 
NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:19 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 2:19 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT THU SEP 11 1997

ALL...MAY NEED TO CONTINUE SOME EVE RW/TSTMS ALONG AND EAST OF THE
BLUE RIDGE. FWC TEMPS LOOK PRETTY GOOD.

RDU & WBC...WHAT ABOUT CHC AFT POPS IN THE PIEDMONT FRIDAY?

CRW...WHAT ABOUT CHC POPS FOR RW IN SE WV FRIDAY?

IT TOOK AWHILE...BUT TSTMS ARE STRTING TO POP UP NOW. I LOOK FOR THE
CONVECTION TO BE PRETTY MUCH OVER WITH LATE AFT IN THE MTNS...BUT
CONTINUING INTO EARLY EVE ALONG AND EAST OF THE BLUE RIDGE. BOTH THE
ETA AND NGM DRY OUT THE LOWER LEVELS OVERNIGHT WITH LIGHT W-NW FLOW.
I THINK MY FA WILL CLEAR OUT...BUT THEN WITH THE LIGHT WINDS THERE
WILL BE SOME FOG. BOTH MODELS NOW STALL THE FRONT OVER ERN VA/NC.
THE ETA INDS THERE WOULD BE A CHC OF AFT RW/TSTMS IN THE PIEDMONTS
OF VA & NC...WHILE THE NGM HAS THE ACTION FURHTER EAST. I/D GO WITH
A LOW POP FOR NOW. I DON/T THINK THERE/S MUCH OF A CHC OF RW IN ANY
WRAPAROUND MOISTURE IN SE WV NOW. THE FLOW IS VERY LIGHT.
HOWEVER...THE COOLEST MID LEVEL TEMPS ARE STILL HANGING AROUND UP
THAT WAY FRIDAY...AND AT LEAST THE NGM SHOWS LWO LEVEL MOISTURE
REMAINING. A LOW CHC POP MIGHT BE BEST UP THAT WAY. SATURDAY SHUD BE
RAIN FREE FOR ALL OF MY ZONES. NOT MUCH CAA TO OCCUR...SO THE
SLIGHTLY WARMER NGM MOS HIGHS LOOK BEST. FWC LOWS LOOK GOOD.

ROA 58/80/56/82 2200  BCB 53/75/50/77 1200
LYH 56/80/54/82 3200  BLF 53/74/53/76 1300
DAN 60/84/58/86 3300

JJ

In the hours before

Local storm report, Sep 11, 3:05 PM EDT, 3 hours 39 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 MI NW OF FRIES          VA   1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                 REPORTED BY COOPERATIVE
                                          OBSERVER.

240 PM     5 MILES SE OF HILLTOWN    VA   1.00 INCH HAIL MIXED WITH
09/11/97   CARROLL COUNTY                 .88 AND .75 INCH HAIL
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
PMC
Local storm report, Sep 11, 3:10 PM EDT, 3 hours 34 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 MI NW OF FRIES          VA   1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                 REPORTED BY COOPERATIVE
                                          OBSERVER.

240 PM     5 MILES SE OF HILLTOWN    VA   1.00 INCH HAIL MIXED WITH
09/11/97   CARROLL COUNTY                 .88 AND .75 INCH HAIL
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
PMC
Local storm report, Sep 11, 3:18 PM EDT, 3 hours 26 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU SEP 11 1997...CORRECTED FOR FORMAT

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 NW FRIES                VA     1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                   REPORTED BY
                                            COOPERATIVE OBS.

240 PM     5 SE HILLTOWN             VA     1.00 INCH HAIL
09/11/97   CARROLL COUNTY                   MIXED WITH .88
                                            AND .75 HAIL.
                                            REPORTED BY
                                            COOPERATIVE OBS.
PMC
Special weather statement, Sep 11, 3:45 PM EDT, 2 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-121200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 11 1997

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER
   SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
   NORTHWESTERN NORTH CAROLINA...

SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND
SOUTHEASTERN WEST VIRGINIA.  A STRONG UPPER LEVEL DISTURBANCE
CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL
TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE
THUNDERSTORMS TO DEVELOP.

WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH
DAMAGING WINDS ARE POSSIBLE AS WELL.  CONDITIONS WILL BE MOST
FAVORABLE FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NOGUEIRA
Special weather statement, Sep 11, 3:47 PM EDT, 2 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-121200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 11 1997

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER
   SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
   NORTHWESTERN NORTH CAROLINA...

SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND
SOUTHEASTERN WEST VIRGINIA.  A STRONG UPPER LEVEL DISTURBANCE
CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL
TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE
THUNDERSTORMS TO DEVELOP.

WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH
DAMAGING WINDS ARE POSSIBLE AS WELL.  CONDITIONS WILL BE MOST
FAVORABLE FOR SEVERE THUNDERSTOR(MS THROUGH EARLY EVENING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:33 PM EDTSevere Thunderstorm WarningRNKCarroll47 min
Sep 11, 3:41 PM EDTSevere Thunderstorm WarningRNKCarroll49 min
Sep 11, 4:23 PM EDTSevere Thunderstorm WarningRNKPatrick47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.